Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Tysabri treatments
    avatar
    suecole5 posted:
    I would like to hear from some people who have been taking the Tysabri treatments for a while. I'm considering it but the side effects have me worried.
    Reply
     
    avatar
    hackwriter responded:
    Dear suecole5,

    I took Tysabri for a year and experienced no side effects. I stopped the drug to prepare for gallbladder surgery and chose not to resume it because I was a difficult puncture (tiny, hard- to- find veins) and infusion therapy had become an ordeal. I plan to take oral BG-12 when it becomes available.

    You'll want to have the JC virus test first to determine whether you have antibodies for this. A positive test puts you at a higher risk for PML while on Tysabri. Studies have shown that our risk for developing PML rises after the first 18 months and then drops at year three. The PML rate worldwide among Tysabri users is around 1.4 in 1000.

    Some Tysabri patients choose to remain on the therapy despite being JCV positive if they feel the drug is working well. Everyone must weigh the risks and benefits for any therapy and make an individual choice.

    Kim
     
    avatar
    KKotsur responded:
    I am on my second month of infusions for Tysabri. I had read good things about this treatment but I am still experiencing a great deal of fatigue, is this a side affect of this medication? Not sure if that is the side affect or if it was already present before I started treatment. The main reason I started the drug was I was told by my Dr. it is the best drug available at preventing another attack, despite the PML risk I decide to give it a shot and I read that you need to take it for six months before noticing the final impact on your health.
     
    avatar
    hackwriter replied to KKotsur's response:
    Dear KKotsur,

    Our disease-modifying therapies aren't designed to treat MS symptoms, they reduce the number and severity of relapses over time and reduce the incidence of new lesions. But they can cause side effects for some of us. It's hard to determine whether fatigue is MS-related or a drug side effect. Fatigue, unfortunately, is one of the harder symptoms to treat.

    Report this and any new or worsening symptoms to your neuro and track them over time. If fatigue persists and it's interfering with your quality of life, you might consider something like Provigil or Nuvigil. Ask your doctor for advice.

    Kim
     
    avatar
    shardinay27 responded:
    I have been on Tysabri now for 3 1/2 years. it has changed my life. I was not able to get the antibody test prior to starting, so i was nervous about the risks. I decided to do it anyway because the quality of life i would have received out-weighed the risks. I have since had the test and am happy to say i am antibody NEGATIVE.

    This drug is my miracle drug. If i didn't have it, i would probably be in a wheelchair now because my case of MS is very active. I have Relapse-remtting. I have not had new symptoms in over 2 years, and i was diagnosed today actually lol in 2007. I have never experienced a side effect from the drug either. It's been good to me.

    if you have any questions (nothing is too personal for me) then feel free to ask... or private message (don't know how to do that tho) I am happy with the drug.
     
    avatar
    shardinay27 replied to shardinay27's response:
    need to add that a lot of me lesions are less bright on my MRIs as well...
     
    avatar
    dgewhitney responded:
    I am also interested in tysabri. My neurologist recently said it was another option for me. I am currently on Gilenyia. I would start it yesterday if I thought it would help with my functional mobility. I currently use a scooter and a walker for very short distances. I feel like this is getting so much worse! My neurologist says it will help with relapses, but won't change function. I find this hard to grasp, as I read so much about people who do amazingly better with Tysabri

    Input? Gretchen
     
    avatar
    hackwriter replied to dgewhitney's response:
    Gretchen,

    None of the disease-modifying therapies were designed to improve function. All the clinical trials used subjects with active MS and their relapse rates were significantly reduced compared to the control groups. How these therapies perform in the real world patient population, however, is not going to reflect the trial results.

    Improved function would involve myelin repair, gene therapy, things that the research community hasn't yet found out how to accomplish. Our symptoms meds: muscle relaxers, anti-seizure meds, pain meds, et al, are sort of like damage control, as are steroids when we have a relapse.

    We have a progressive, incurable disease, and so we will progress. Those patients who go into a long remission or whose symptoms improve on a therapy are fortunate, but not the norm.

    Kim
     
    avatar
    swampster1952 replied to hackwriter's response:
    Hello Kim,

    Gee, aren't you the bright spot today? I know, I know, just telling it like it is...

    Dave
     
    avatar
    hackwriter replied to swampster1952's response:
    Dave, LOL!


    Featuring Experts

    Stephanie knows multiple sclerosis as a patient and as a nurse. Stephanie was diagnosed with multiple sclerosis in 2013. Shortly after being diagnosed...More

    Helpful Tips

    the walking drug, ampyra
    was diagnosedwith MS in 2000. my walking has been getting harder to do but i was still able to work. i recently had an exacerbation of my ... More
    Was this Helpful?
    52 of 63 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.